Alert archive / Texas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 220, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Aug 27, 2002, 5:59 AM CDT for Fannin County, Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 27, 2002, 5:59 AM CDT (10:59 UTC)
- Expired
- Aug 27, 2002, 7:00 AM CDT
- In force
- 61 min
- Issued by
- NWS Fort Worth, TX
- Area
- Counties, with a storm outline in the text
County Fannin County, TX
The radar
The Dallas/Ft Worth radar (KFWS), 162 km from the middle of the area, began a volume at 10:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 6:45 AM CDT | Thunderstorm Wind 52 E | Bonham, TX | Numerous reports of power lines down in town. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 11.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2219 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 2011 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
689
WUUS54 KFWD 271059
SVRFTW
TXC147-271200-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
556 AM CDT TUE AUG 27 2002
THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FANNIN COUNTY IN NORTH CENTRAL TEXAS
* UNTIL 700 AM CDT
* AT 556 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BONHAM...MOVING SOUTHEAST
AT 35 MPH. THIS STORM WAS OUT AHEAD OF A SEVERE SQUALL LINE ABOUT
TO MOVE ACROSS THE RED RIVER INTO NORTH TEXAS.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BONHAM AROUND 630 AM CDT
HAIL TO THE SIZE OF DIMES AND NICKELS...ALONG WITH WIND GUSTS TO 60
MPH ARE LIKELY THIS STORM. FOR YOUR PROTECTION MOVE TO A STURDY SHELTER
UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY...FOR
RELAY TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN FORT WORTH.
LAT...LON 3384 9625 3367 9633 3341 9634 3346 9589
3384 9590What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 4:27 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 27, 4:27 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 427 AM CDT TUE AUG 27 2002 A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS IN SOUTHERN OKLAHOMA WILL CONTINUE MOVING SOUTH AND IMPACT MUCH OF NORTH TEXAS THIS MORNING...SEVERE POTENTIAL LOOKS HIGH WITH STRAIGHT LINE WINDS THE MAIN HAZARD. STORMS SHOULD WEAKEN AS THE MOVE INTO THE SOUTHERN SECTIONS OF THE CWA LATER THIS MORNING. UPPER RIDGE WILL REMAIN IN THE SOUTHWEST U.S. FOR THE NEXT FEW DAYS AND KEEP NORTH TO NORTHWEST FLOW OVER THE REGION. DOES LOOK LIKE THUNDERSTORM CHANCES DECREASE EACH DAY AND SHOULD END BY THE WEEKEND AS THE RIDGE DRIFTS EASTWARD. FCSTID = 79 DFW 97 76 96 74 / 40 20 20 20 ACT 101 75 98 74 / 40 10 20 10 PRX 94 71 95 74 / 30 20 10 10 DTO 97 73 96 74 / 60 30 20 20 TKI 97 73 97 74 / 50 20 20 20 DAL 97 75 97 74 / 40 20 20 20 TRL 97 73 97 74 / 30 20 20 10 CRS 100 72 97 74 / 40 10 10 0 TPL 101 74 98 73 / 40 10 20 0 .FWD...SEVERE THUNDERSTORM WATCH UNTIL 900 AM CDT TUESDAY FOR ZONES TXC001...TXC027...TXC035...TXC085...TXC093...TXC097...TXC099...TXC113 ...TXC121...TXC133...TXC139...TXC143...TXC145...TXC147...TXC161 ...TXC181...TXC193...TXC213...TXC217...TXC221...TXC231...TXC237...TXC 251...TXC257...TXC281...TXC289...TXC293...TXC309...TXC331...TXC333... TXC337...TXC349...TXC363...TXC367...TXC395...TXC397...TXC425...TXC429 ...TXC439...TXC467...TXC497...TXC503.
In the hours before
Special weather statement, Aug 27, 5:51 AM CDT, 8 minutes before
TXZ083>094-098>105-114>122-128>135-139>148-154>162-174-175-272100- HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS NATIONAL WEATHER SERVICE FORT WORTH TX 551 AM CDT TUE AUG 27 2002 A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 AM CDT FOR ALL OF NORTH TEXAS...EXCEPT FOR THE COUNTIES OF LAMAR...DELTA...HOPKINS... AND RAINS. A SQUALL LINE OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE RAPIDLY SOUTHWARD FROM THE RED RIVER THIS MORNING AND AFFECT MUCH OF NORTH TEXAS. STRONG WINDS IN EXCESS OF 60 MPH AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER THREATS. THE STRONG WINDS WILL QUICKLY DECREASE ONCE THE INITIAL LINE OF STORMS MOVES THROUGH...HOWEVER...PERIODS OF HEAVY RAIN AND CLOUD TO GROUND LIGHTNING WILL STILL BE POSSIBLE. THUNDERSTORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY BY MIDDAY ONCE THE LOW LEVEL INFLOW WINDS DECREASE AND SOME DRIER AIR MIXES DOWN. MOTORIST SHOULD USE CAUTION DURING THE MORNING COMMUTE DUE TO WET AND SLICK ROADS AS WELL AS REDUCED VISIBILITY IN HEAVY RAIN.
The office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:45 AM CDT | Severe Thunderstorm Warning | FWD | Montague | 60 min |
| Aug 27, 4:45 AM CDT | Severe Thunderstorm Warning | FWD | Collin | 23 hr |
| Aug 27, 4:50 AM CDT | Severe Thunderstorm Warning | FWD | Cooke | 55 min |
| Aug 27, 5:08 AM CDT | Severe Thunderstorm Warning | FWD | Jack, Wise | 52 min |
| Aug 27, 5:43 AM CDT | Severe Thunderstorm Warning | FWD | Cooke, Grayson | 62 min |
| Aug 27, 6:04 AM CDT | Severe Thunderstorm Warning | FWD | Denton | 56 min |
| Aug 27, 6:29 AM CDT | Severe Thunderstorm Warning | FWD | Collin, Dallas, Tarrant | 61 min |
| Aug 27, 7:27 AM CDT | Flash Flood Warning | FWD | Fannin | 3 hr |
| Aug 27, 8:22 AM CDT | Severe Thunderstorm Warning | FWD | Hopkins, Rains | 38 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.